Flood, Cabell
- When
- December 10, 12:00 AM EST to 2:00 AM EST
- Where
- Cabell County, 3 mi NE of Milton to 3 mi SW of Culloden
- Cause
- Heavy Rain
- Deaths
- 1 direct, 0 indirect
- Property damage
- $30,000
- Reported by
- Trained Spotter
- Coordinates
- 38.461, -82.091
Several periods of rain occurred from the 7th into the 10th. A strong frontal zone existed on the 9th into the 10th with surface dew points in the 55 to 60 degree range south of the front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
Several periods of rain occurred from the 7th into the 10th. A strong frontal zone existed on the 9th into the 10th with surface dew points in the 55 to 60 degree range south of the front. Embedded heavier showers moved across Wayne, Cabell, and Putnam Counties from 2300E on the 9th to 0100E on the 10th. A spotter in Hurricane measured 0.75 inches in 30 minutes. Rains over a 12 to 18 hour period were on the order of 1.5 to 2.25 inches. Johns Branch near Milton flooded roads. Some of the flooding was caused by debris and leaves collecting in many of the culverts. Around 0020E on the 10th, a 20 year old woman stalled her car on the adjacent road. She got out of the vehicle and was later found about a quarter mile away, washed up against a culvert. She still had a pulse. However, she was later pronounced dead at a local hospital.
Other flooding occurred along Fudges Creek around Ona of Cabell County. In Wayne County, Krout Creek flooded Spring Valley Road.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Dec 9, 9:25 PM EST, 2 hours 35 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
925 PM EST SUN DEC 9 2007
.SYNOPSIS...
A FRONTAL BOUNDARY WILL MEANDER BACK AND FORTH IN OUR VICINITY
THROUGH THURSDAY...PROVIDING REPEATED CHANCES FOR RAIN.
&&
.NEAR TERM /UNTIL 9 AM MONDAY MORNING/...
FRONTAL SYSTEM EXTENDING WEST TO EAST ACROSS NORTHERN KENTUCKY AND
CENTRAL WEST VIRGINIA THIS EVENING...AND MOVING LITTLE AT TIME...BUT
EXPECTED TO DRIFT SOUTHWARD OVERNIGHT. MODELS NOT HANDLING IMPULSES
ALONG THE FRONT. ONE IMPULSE HAD PASSED THIS AFTERNOON AND EARLY
EVENING...DUMPING A QUICK ONE HALF TO THREE QUARTERS OF AN INCH OF
RAIN ACROSS THE NORTHERN HALF OF AREA. ANOTHER ONE INCH OR SO
TONIGHT MAY CAUSE SOME FLOODING PROBLEMS...AND LOOKING AT
RADARS...AT LEAST ANOTHER TWO IMPULSES SHOW UP TO OUR WEST. ONE
IMPULSE OVER CENTRAL KENTUCKY AT TIME AND ANOTHER OVER WESTERN
KENTUCKY. THESE HAVE THE CAPABILITY TO DUMP ANOTHER INCH OF RAIN
OVERNIGHT...SO HAVE ISSUED A FLOOD WATCH FOR NORTHERN ONE HALF OF
AREA. FLOOD WATCH GOES TO 10 AM EST MONDAY.
&&
.SHORT TERM /9 AM MONDAY MORNING THROUGH TUESDAY/...
WHILE THE MODELS DO SEEM TO HAVE A SIMILAR HANDLING OF THE SURFACE
FRONT AT 12Z...STRETCHING FROM NEAR EKN TO CRW TO HTS...THEY ARE
DEPICTING DIFFERENT PRECIPITATION PATTERNS AS THE NAM MAINTAINS MORE
OF AN ANAFRONT PATTERN WHILE THE GFS IS SHOWING MOST OF ITS RAIN
ALONG AND AHEAD OF THE FRONT. HAVE LEANED MORE TOWARD THE
NAM...WHICH IS VERIFYING MUCH BETTER TO THE CURRENT RAIN PATTERN.
SO HAVE HELD ON TO THE HIGHER POPS FURTHER NORTH IN THE MORNING AND
GRADUALLY SINK THEM SOUTH DURING THE DAY. BUT TOWARD MONDAY
NIGHT...THE NAM SEEMS TO CONTINUE TO WANT TO PUSH THE FRONT TOO FAR
SOUTH THROUGH VA INTO NRN NC AND NRN TN. WITH THE STRENGTH OF THE
SW FLOW ALOFT...ANTICIPATE THAT THE FRONT SHOULD TALL OVER SRN WV
MORE IN LINE WITH THE 12Z GFS AND ECMWF. WITH THE FRONT AROUND HAVE
HELD ON TO LOW LIKELY POPS OR HIGH CHANCE POPS IN THE VICINITY OF
THE BOUNDARY. BY TUESDAY MORNING...THE FRONT SHOULD AGAIN BEGIN TO
TURN BACK NORTH AND SLIDE INTO NRN OHIO AND SRN PA BY MID
AFTERNOON. THIS WILL ALLOW THE CHANCES FOR RAIN TO DECREASE AND
MUCH WARMER AIR TO AGAIN PUSH BACK INTO THE REGION.
FOR TEMPERATURES...HAVE LEANED MORE TOWARD AND MET/FWC COMPROMISE ON
MONDAY. ON MONDAY NIGHT HAVE GONE TOWARD THE COOLER NUMBERS ACROSS
OHIO AND NRN WV...BUT IN THE VICINITY OF THE FRONT AND AREAS SOUTH
HAVE LEANED TOWARD THE WARMER MAV. ON TUESDAY...THE MET AND MAV ARE
BOTH MUCH WARMER. HAVE BLENDED THERE...BUT HOW MUCH CLOUDS ARE
AROUND WILL BE THE FACTOR BETWEEN THE MET AND MAV.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
MOIST FRONTAL BOUNDARY CONTINUES TO EBB AND FLOW ACROSS THE AREA.
SPREAD AMONG THE GFS ENSEMBLE NUMBERS OF 4 TO 5 STANDARD DEVIATIONS
FOR TEMPERATURES ARE COMMON FOR SITES ACROSS THE CWA. THERE ACTUALLY
IS FAIR AGREEMENT IN THE LONGWAVE PATTERN /AT LEAST UP UNTIL THE
WEEKEND/. THE REASON FOR THE DISAGREEMENT IS HOW SENSITIVE THE
FORECAST IS TO FRONTAL PLACEMENT...BECAUSE OF THE GREAT TEMPERATURE
CONTRAST.
FRONTAL BOUNDARY FIRST SLOWLY EDGES FROM THE NORTHERN TO CENTRAL CWA
TUESDAY NIGHT INTO WEDNESDAY. I ENHANCED TEMPERATURE CONTRAST ACROSS
FRONT BY BUMPING TEMPERATURES SLIGHTLY LOWER THAN MAV GUIDANCE ALONG
AND NORTH OF THE FRONT. I ALSO FELT COMFORTABLE GOING WITH LIKELY
POPS FOR THIS SAME AREA...WITH NAM/GFS/ECMWF AGREEMENT. I PUT QPF
FOR TUESDAY NIGHT THROUGH WEDNESDAY CONSERVATIVELY AT ABOUT A HALF
INCH...BUT POTENTIAL FOR MORE WILL HAVE TO BE MONITORED...ESPECIALLY
CONSIDERING THE REPEATED BOUTS OF PRECIPITATION HEADING UP TO THAT
POINT. SAME CASE FOR THURSDAY.
BOUNDARY EDGES A LITTLE BIT NORTH WEDNESDAY NIGHT...BEFORE A FINAL
PASSAGE AS A COLD FRONT THURSDAY...FOR ADDITIONAL RAIN. THUNDER
CHANCES WITH THE COLD FRONT LOOK MINIMAL ENOUGH NOT TO MENTION AT
THIS TIME.
AFTER A FINAL COLD FRONTAL PASSAGE THURSDAY...MODELS SEEM TO AGREE
TOWARDS A TRANSITION TO SLIGHTLY COLDER THAN NORMAL WEATHER PATTERN
BY THE WEEKEND. DETAILS ARE DIFFERENT...BUT MEAN TROUGH ENDS UP
MOVING OVER THE REGION. HPC GRIDS WERE LEANED ON AFTER
THURSDAY...THOUGH WITH GENERALLY LOWER POPS OVER THE WEEKEND. POPS
MAY NEED TO RAISED IF ECMWF SCENARIO...WHICH DELAYS EXIT OF MOIST
SOUTHWEST FLOW LONGER THAN GFS...BEGINS TO LOOK MORE LIKELY.
&&
.AVIATION /03Z MONDAY THROUGH FRIDAY/...
A FRONTAL BOUNDARY ACROSS THE AREA WILL GENERALLY PRODUCE WIDESPREAD
IFR TO LIFR CONDITIONS...WITH AREAS OF RAIN...THROUGH 15Z MONDAY.
VERY SLOW AND MINOR IMPROVEMENT AFTER 15Z...BUT STILL MAINLY IFR
CONDITIONS.
AVIATION OUTLOOK /BEYOND 18Z MONDAY/
IFR STILL POSSIBLE THROUGH WEDNESDAY WITH FRONT IN VCNTY.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLOOD WATCH THROUGH MONDAY MORNING FOR WVZ005>011-013>020-
027>032-038>040-047.
OH...FLOOD WATCH THROUGH MONDAY MORNING FOR OHZ075-076-083>087.
KY...FLOOD WATCH THROUGH MONDAY MORNING FOR KYZ101>103-105.
VA...NONE.
&&
SYNOPSIS...JMV
NEAR TERM...JMV
SHORT TERM...ESS
LONG TERM...MDP
AVIATION...JMVHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 854 PM EST SUN DEC 9 2007 KYZ101>103-105-OHZ075-076-083>087-WVZ005>011-013>020-027>032-038>040- 047-101000- GREENUP-CARTER-BOYD-LAWRENCE KY-ATHENS-WASHINGTON-JACKSON OH-VINTON- MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON-JACKSON WV-WOOD- PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE- DODDRIDGE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-WEBSTER-UPSHUR- BARBOUR-RANDOLPH- 854 PM EST SUN DEC 9 2007 ...FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA. .DAY ONE...TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. OHZ066-067-VAZ003-004-WVZ024>026-033>037-046-101000- PERRY-MORGAN-DICKENSON-BUCHANAN-MINGO-LOGAN-BOONE-MCDOWELL-WYOMING- RALEIGH-FAYETTE-NICHOLAS-POCAHONTAS- 854 PM EST SUN DEC 9 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. MDP
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 606 PM EST SUN DEC 9 2007 WVZ024-025-092330- LOGAN WV-MINGO WV- 606 PM EST SUN DEC 9 2007 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 606 PM EST...A THUNDERSTORM WAS AT THE NORTHWEST TIP OF MINGO COUNTY...AND MOVING EAST AT 45 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE... BREEDEN...DINGESS...LENORE...NAUGATUCK...WEST LOGAN...LOGAN...AND SWITZER. WIND GUSTS TO 40 MPH AND A BRIEF DOWNPOUR ARE POSSIBLE WITH THIS STORM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 19
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 635 PM EST SUN DEC 9 2007 WVZ024>026-100000- LOGAN WV-MINGO WV-BOONE WV- 635 PM EST SUN DEC 9 2007 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 635 PM EST...A LINE OF HEAVY SHOWERS EXTENDED FROM WESTERN LOGAN COUNTY TO NORTHWESTERN MINGO COUNTY...MOVING EAST AT 40 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS LINE OF STORMS INCLUDE... TURTLE CREEK...JEFFREY...BLAIR...SARAH ANN...CHAUNCEY...MADISON...AND SHARPLES. WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. ALSO...BRIEF HEAVY DOWNPOURS A HALF INCH OF RAIN IN 30 MINUTES IS POSSIBLE. THIS WILL CAUSE PONDING OF WATER ON ROADWAYS. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 19
The national radar mosaic for the moment the first event began.
2 flood. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Flood, Cabell | 2007-12-10 | 20 | Female | Vehicle/Towed Trailer | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2007Every state in 2007This day in weather historyWarnings in West Virginia, December 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 63151, 63164.